Utah, 2017Hail and Damaging Wind in Utah, August 13, 2017
August 13, 2017 · NWS SLC · 3 events in 3 counties and zones
Isolated thunderstorms formed over Utah on August 13, producing large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms formed over Utah on August 13, producing large hail and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 13, 8:28 AM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 13, 8:28 AM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
928 AM MDT Sun Aug 13 2017
.SYNOPSIS...A drier airmass will start working into the area from
the west today. A cold front will move into northern Utah Monday
then stall across central Utah on Tuesday.
&&
.DISCUSSION...The weak upper level short wave that brought
convection to the nrn CWA overnight is shifting east this morning
with a few residual cells mostly east of the line between about
Logan and Green River.
Drying behind this wave is spreading into the forecast area and PW
imagery shows values falling this morning. The exception is along
the AZ border where values around an inch remain in place and
should persist today.
Expecting isolated terrain based convection from the Uintas
southward this aftn into early evening while the central Wasatch
stays quiet. There could be some development off the Raft River
range however.
The drying trend continues across the south and east Mon while the
north moistens up as the cold front moves into the CWA. This front
is forecast to be fairly strong with convection developing along
it late Mon lasting thru the night.
Expect gusty southwest winds to develop ahead of the front with
equally strong or slightly stronger north winds behind it.
Much cooler air follows the front with H7 temps falling to around
+5C over SLC by 15z Tue. This should translate into highs in the
upper 70s to low 80s Tue along the Wasatch Front.
The front stalls over central UT Tue aftn with some convection
along and south of it while the north is suppressed. Latest
guidance indicates a trailing short wave Wed sets off convection
across the CWA again as lower levels don't really dry out in the
wake of the front and moisture is available.
Updated earlier to lower pops west and south this morning and
across the north this aftn. Latest hi res guidance is now showing
convection across our WY zone this aftn as well as west of CDC so
will update again to add pops back into these areas.
&&
.AVIATION...Southeast winds at the SLC terminal will shift to the
northwest between 19Z and 21Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Monday afternoon through Monday evening
for UTZ497.
WY...None.
&&
Wilensky
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 13, 2:01 AM MST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
301 AM MDT Sun Aug 13 2017
UTZ001>016-019>021-517-518-WYZ021-141300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
301 AM MDT Sun Aug 13 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Thunderstorm coverage will decrease beginning today with drier
air moving into the region from the west. A few of these may
produce strong gusty/erratic winds east of Interstate 15.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Gusty southwest winds will develop Monday ahead of a cold front.
Hazardous fire weather conditions will be possible Monday across
the western valleys.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Rogowski/Traphagan
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Thunderstorm Wind, Washington
- When
- August 13, 12:00 PM MST to 12:20 PM MST
- Where
- Washington County, 0.51 mi ESE of Middleton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.117, -113.542
An outflow from a thunderstorm south of St. George caused damage near the Red Cliffs Mall. Eight trees, 5 to 12 inches in diameter, were uprooted by these strong winds.
Hail, Salt Lake
- When
- August 13, 2:14 PM MST
- Where
- Salt Lake County, 0.69 mi N of Midvale
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.610, -111.900
A member of the public reported dime-sized hail near Interstate 15 and 7200 South.
Hail, Carbon
- When
- August 13, 3:30 PM MST
- Where
- Carbon County, 1.06 mi E of Price
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.600, -110.800
Nickel-sized hail was reported near Price.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 13, 20171 death · 1 injured · 1 event
- Flood and Damaging Winds in Texas, August 13, 2017$2.5 million · 104 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, August 13 to 14, 2017$475,000 · 1.5 in hail · 11 events
- Flash Flooding and Hail in Nebraska, August 13, 2017$50,000 · 3 in hail · 22 events
- Hail in Colorado, August 13, 2017$20,000 · 2.75 in hail · 3 events
- Tornado and Hail in Texas, August 13, 2017EF0 · 16 events
- Flash Flood and Hail in New Mexico, August 13, 2017$3,000 · 1.75 in hail · 9 events
- Rip Current in New Jersey, August 13, 20171 injured · 1 event
- Rip Current in Delaware, August 13, 20171 injured · 1 event
- Hail in South Dakota, August 13, 20171.75 in hail · 7 events
- Heavy Rain in North Carolina, August 13, 20176 events
- Heavy Rain in Virginia, August 13, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720462, 718999, 719000.